Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Nursing Home Coumadin Errors Cause Deaths, Injuries

Sep 1, 2016

Nursing home residents have suffered serious, sometimes fatal, injuries caused by errors involving Coumadin, a blood thinner known generically as warfarin. Coumadin is given to patients who are at risk for a blood clot, which presents a risk of stroke and heart attack. It is effective at reducing this risk, but needs to be managed properly in order to keep patients safe. Administering too much can lead to bleeding injuries while too little can lead to a blood clot. Coumadin patients need to undergo regular blood testing in order to make sure the blood is clotting fast enough; they also need to avoid certain foods and medications.

A report published by ProPublica and The Washington Post showed that Coumadin errors in nursing homes causes injuries and deaths. From 2011 to 2014, at least 165 residents were hospitalized or died due to Coumadin errors, a ProPublica analysis of government inspection reports found. Furthermore, studies suggest that potentially thousands more injuries occur annually that are not investigated by the government.

Nursing home residents suffer 34,000 fatal, life-threatening or serious events each year related to Coumadin, according to a study published in 2007 in the American Journal of Medicine. Data suggests that North Carolina has the greatest number of Coumadin errors.

Nursing homes are regularly cited when they do things that endanger their residents, such as overusing antipsychotic medications. Injuries from Coumadin errors, however, receive relatively little attention. One reason may be because the drug has clear benefits in patients who need it. Mistakes involving Coumadin, however, has undoubtedly caused suffering and deaths for some residents and their families.

ProPublica reviewed government inspection reports and lawsuits filed by residents’ families, which were settled for a confidential amount. In one case, an 89-year-old grandmother of eight died of internal bleeding after being given an antibiotic that amplifies the effects of Coumadin at a San Diego facility. The facility also failed to notify her physician that additional blood testing was needed. In another case, a facility failed to give Coumadin to a resident for 50 days in a row and failed to perform blood tests ordered by her doctor. She was hospitalized with blood clots in her leg.

Newer anticoagulants have emerged in recent years, including Pradaxa, Xarelto and Eliquis. Although these medications don’t require blood monitoring or dietary restrictions, they have raised safety concerns of their own. If patients taking these drugs suffer uncontrollable bleeding, there is no antidote to reverse it. Conversely, the effects of Coumadin can be reversed with vitamin K.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo